The Pharmaceutical Society of Ghana has cautioned against the proliferation and abuse of Tramadol, an opioid analgesic.
“The most recent form, as being speculated in the media and as our findings have shown, is the high doses of Tramadol (200mg/250mg) popularly called Tramol among the youth.
“Even though Tramadol is an approved drug for the management of pain, the strengths approved for use in Ghana by the Food and Drugs Authority are the 50mg and 100mg strengths,” a statement signed by Benjamin K. Botwe, the President of the Society, and copied to the Ghana News Agencyon Thursday said.
It said the proliferation of the higher strength had become popular and called for coordinated efforts by all stakeholders to rid the markets of the unregistered and unapproved products, which had the tendency to threaten the gains made in the provision of healthcare in the country.
“As a Society, we are aware of the rampant abuse of this high strength product, especially in the Sahel Region, and the challenges regulatory agencies throughout the ECOWAS region are facing with regards to the distribution and sale of the product.
“These efforts are being supported by international agencies including the United Nations Office on Drug and Crime.
“It has been noted in Ghana that this high dose of Tramadol is mostly found in highly populated and concentrated areas including markets and lorry stations in some parts of the country, “the statement said.
Tramadol is a prescription medicine used to treat moderate to severe pain. When taken, it works on the nervous system and the brain to reduce the feeling of pain.
There are many different forms, strengths and brands of Tramadol. Some are immediate release formulations that start working immediately to ease the pain, while others are sustained or delayed release thus releasing the active moiety, tramadol more slowly, over several hours, to provide a constant and more even pain control.
The perception of good feeling that led to the abuse and misuse could lead to long term consequences such as weakness, sleepiness, insomnia, panic attacks and other symptoms of opioid dependence, the statement said.
He said in some cases, overdose of Tramadol may lead to difficulty in breathing and even death.
“We call on abusers turned addicts to seek help, and the youth who take it for recreation because of its euphoric effect to stop, as the long-term implication could have dire consequences on their health,” the statement said.
“Tramadol should only be taken on a medical doctor’s prescription,” it said.